I'm pretty sick of double-edged swords. Besides, it's the modern era, not a time for swashbuckling. And not to mention, I'm back on prednisone, and taking no prisoners. Corticosteroid madness. Bitch on wheels. Growl. Should I ask for an Uzi instead of a stupid sword?
The first frustrating situation my typing fingers want to share with you today has to do with fibromyalgia. I have been having quite a tussle with it recently, with muscle pain and weakness, "don't touch my trigger points or you DIE" pain, migraines, irritable bowel, brain fog. I went up on my dose of the drug Lyrica (next year when I will probably lose some health care coverage, how will I pay for things like Lyrica?! insert panic attack HERE) and have had some improvement with the memory/ concentration problems, and significant improvement with the pain/ weakness. Also, I have had great improvement from the Lyrica with the truly debilitating hot flashes and shaking chills I've suffered since entering surgical menopause, after my hysterectomy for uterine cancer. I can't have estrogen therapy and have been pretty sick from these...until the Lyrica working for them now. All good.
I am very weak and have had a lot of falls, some serious, some recent, so I've been trying to figure out a safe way to exercise. Without buying equipment I need but can't afford (doc wants me to have a treadmill and a spa) or joining a gym I can't pay for. I depend on the kindness of others a lot as it is...my disability check doesn't come close enough to keeping me alive. Have spent my whole life always having had to worry myself literally sick about money.
I decided to try slow walking, once the Lyrica let me walk a bit. I do lose strength sometimes and have come close to falling already, several times. There is a walker I need to buy, which has a seat and a device that helps get it over curbs, but it is $300. I hate taking the risk of walking with just a cane, but I am morbidly obese, with metabolic syndrome, a very low metabolism from years of forced inactivity and steroid medication...I need to exercise or my life will be very shortened. I want to do water exercise but I need to figure out how, where, how to pay, or how able I might be to sometimes get my body to travel to a place where I don't have to pay, etc. I've also got some significant osteoporosis and it looks like the treatment I need I may not be able to get on my insurance. Eeep. Walking is good for osteoporosis but falling is bad...decisions, decisions... Anyway I did start walking and began to see some slow, small, but actual progress. And it was nice to get out at sunset, enjoy where I live, look at flowers...for a couple of weeks...
Enter a sword. Exercise, desperately needed. Thank you, Lyrica. BUT. On this high dose of Lyrica, I'm now getting one of the possible side effects...weight gain. So, I'm getting a bit stronger, but fatter. I have some medical conditions for which the fat is dangerous, such as the metabolic syndrome, type 2 diabetes, fatty liver, post-estrogen- sensitive cancer... But if I stop exercise I've got my cardiac and lung stuff ignored, osteoporosis, muscle wasting, depression, and no hope of ever waking up the metabolism and turning some of my problems around... Do I exercise and get fatter, or stop the weight gain but also the exercise? I asked my endocrinologist and his personal opinion is to go for the exercise. But how will I fit my clothes?
One doc wants me to try Jenny Craig. If this works for some of you, I think that is great, and I would love to hear about it! I don't have the $ to do it, of course, for myself, but I am interested.
Now, the next thing. I've got my lungs acting up on me. This is usually the only time of year I can exercise a little bit because my lungs leave me alone. Allergies and, especially, respiratory infections, often give me nasty asthma/bronchitis episodes.. in fall, winter, spring... And cold air can irritate my lungs, which suffer from several chronic conditions. I get pneumonia more than anyone I know. One reason why my doc wants me to have a treadmill and access to an indoor pool when it is not summer.
But it is summer, and yet I am coughing, gasping, wheezing. I do not know what the trigger for this was. I did have two episodes of this weird thing I've mainly been getting in the winter, but got last week. It starts with violent shaking chills, usually at night. Not the kind I get with the hot flashes; those are followed by a hot flash; these aren't.
I wrap myself in comforters, even my head, and only leave a bit of a hole for breathing. And yet my teeth chatter. In the morning I have a high fever. Throughout the day, with rest and fluids, the fever goes down. I have no appetite and am so weak that getting to the bathroom which is right next to the bedroom is a challenge. I often have a truly nightmarish headache.
Tests have been inconclusive. At one point when I had this syndrome happen, I had an abnormally high c- reactive protein. I was told this probably meant infection. Usually no one around me is sick when I get this. Is this some manifestation of my immunosuppression, an overwhelming response to exposure to a normally negligible virus? I don't know. My lupus blood work is going through one of its oddly good phases. My white counts have not elevated like they do in infection. For this latest episode, the only thing was mildly low platelets, a lupusy thing. Lupus, infection, what?
Anyway, when I gasped at my pulmonologist on the phone in desperation, he decided to give me an antibiotic just in case any infection was present. But the focus was on these breathing problems, serious episodes of which I've struggled with many times since childhood. I've had them last for months, in the past. Nasty cough, sometimes bone-breaking. But the pulmonologist I have now ( insert another WHAT will I do next year panic attack! will I have no pulmonologist? Or endocrinologist? Or the primary care doc I've had for decades who knows how to pull me out of trouble?? I am very frightened) has actually been able to get them under control pretty quickly. However, proper treatment forces me to brandish the iconic double-edged sword, the one so familiar to many of us...PREDNISONE. Corticosteroid.
The side effects of high dose or long term steroid use are well known and just plain bad. I've been through it...for decades. Gained 100 pounds, got cataracts and diabetes and osteoporosis and other goodies. When I have to hit myself with high doses of this drug, bad memories swirl miserably in my head. My poor head, that is, hyper and emotionally labile from the drug. The joke was always that we very sick lupus patients would be leaping out of bed and frantically trying to clean the house at all hours...when on the 'roids. And many years ago, I actually heard more than one doctor refer to prednisone as a double- edged sword, in presentations. It does a lot of good, but if used long - term, can do a lot of bad.
Now...insomnia. Eye pressure going up a bit. Hard to relax. Bad time to cross me; I'm on my last nerve. Want to make a thousand item to do list and attack it. Can't really rest, but exhausted. Prednisone.
And, more weight gain. No, not all of it water, sadly. One of my common personal side effects, to: prednisone.
Did I give myself this asthma problem by walking outside for exercise, getting pollens, other irritants? I did walk through a campground I always wanted to see, forgetting that I need to take breathing precautions around campfires...was that my doom? I tried to see just a tiny bit of nature...also walked on some city streets; did car exhaust get me? Can't I just go for a walk without medical drama?
It is rare that I ever get to continue an exercise program I start. Something always happens. This is just the latest frustration. I want to cry, but then again, I cry really easily on prednisone. Nothing to be done about it. I can't exercise when I can't breathe.
The effing prednisone is helping, along with the steroid inhalers...but not as much as it has in the past. I have been trying to taper the dosage, but am stuck at 40 mg, which is high for me since I have a poor tolerance for prednisone. But I'm still coughing sometimes even at this dose. When I tried 30, it became hard to breathe again.
So I emailed my pulmonologist. But I did not know his email address had changed! I hope the one I got from the office today is correct. I hope he isn't going to suggest I go up on the prednisone, even though I know that is probably what I should do.
Ah, well. Not going to be a slimming summer, yet again. No bikini for me.